MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 33250360S
Health Effect - Clinical Codes Bone Fracture(s) (1870); Rupture (2208)
Date of Event 10/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.Device disposition is unknown.
 
Event or Problem Description
The surgeon reported: sudden collapse of the left lower limb and functional impotence.The patient arrived at the hospital with x-ray response of the rupture of the nail gamma long.During surgery revision it was confirmed the rupture of the nail and detection of non-union of the fracture (delayed healing).
 
Additional Manufacturer Narrative
The evaluation revealed the broken gamma3 long nail to be the primary product.As no item was returned function and dimension could not be checked.No deviations were found during review of the manufacturing and inspection documents (dhr).The nail was documented as faultless prior to distribution.An investigation of the product itself was not possible because not returned for unknown reasons.General aspects: the gamma3 nail ¿ including locking screws ¿ is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally the risk of a breakage will increase with the increase of load cycles and load level.Nail and screw breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behaviour and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities - a nail breakage can rather be classified as anticipated ¿ specifically if one or more contributing issues concurrence with each other.One requirement for successful nail treatment is a timely bone healing in order to relive the implants over the progressing time of implantation.Another requirement is that the implant must not be damaged during and after insertion.Surface damages reduce the implant¿s durability significantly.A third requirement is that the implant must not be stressed by too high load application e.G.(but not limited to) exceeding weight bearing or overweight or other stresses.In this case implant breakage had occurred after an implantation period of approx.5, 5 months.It could not be determined whether the nail had been damaged intra-operatively.The surgeon had confirmed that the patient suffered pseudarthrosis, proved by x-rays after approx.5,5 months of implantation.Pseudarthrosis is considered being patient related and is published in the labelling.With available information it is very likely that the nail most likely that the implants broke due to patient conditions.Review of complaint history, capa databases and risk analysis did not identify any discrepancies.There are no open actions in place related to the reported event for the subject product(s).No non-conformity was identified.Based on the given information a deficiency of the nail could not be verified.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key6283418
Report Number0009610622-2017-00038
Device Sequence Number10976055
Product Code HSB
UDI-Device Identifier07613153313519
UDI-Public0107613153313519111509201720083110K0ADDCD
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/31/2020
Device Catalogue Number33250360S
Device Lot NumberKOADDCD
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/27/2017
Supplement Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR